ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: TH-PO378

Flaccid Paralysis due to Nafcillin-Induced Pseudo-Gitelman Syndrome

Session Information

Category: Fluid, Electrolytes, and Acid-Base Disorders

  • 1102 Fluid, Electrolyte, and Acid-Base Disorders: Clinical

Authors

  • Allahrakha, Hassan H., Methodist Dallas Medical Center, Dallas, Texas, United States
  • Santiago-Gonzalez, Hector L., Methodist Dallas Medical Center, Dallas, Texas, United States
  • Collazo-Maldonado, Roberto L., Methodist Dallas Medical Center, Dallas, Texas, United States
Introduction

Mild hypokalemia is a known side effect of the penicillin antibiotic Nafcillin. However, severe hypokalemia (i.e., serum potassium of <2.5 mmol/L) after starting penicillin-type antimicrobials is rare. Severe hypokalemia can be associated with weakness, cramps, arrythmias, and increased risk of mortality. Hypomagnesemia is a well-known cause of hypokalemia. In hospitalized patients, most cases of hypokalemia are asymptomatic or mild.

Case Description

We present the case of a 69-year-old woman with a history of methicillin-sensitive Staphylococcus aureus bacteremia. She was started on Nafcillin 12 g/day during a prior hospitalization, which was continued as an outpatient. The patient had intermittent hypokalemia at that time. However, her magnesium and potassium levels were normal at discharge. She was readmitted to the hospital 10 days later with chief complaints of nausea, diarrhea, body aches, weakness, flaccid paralysis, muscle spasms, and numbness. Upon arrival to the emergency department, she was noted to have low potassium (1.6 mEq/L) and magnesium (1.0 mEq/L) levels. Her vital signs were stable and physical exam was unremarkable besides diffuse flaccid paralysis. She received IV and oral potassium chloride with aggressive magnesium replacement. Despite attempts at repleting both electrolytes, her hypokalemia and hypomagnesemia persisted. Her urinary fractional excretion of potassium and magnesium were elevated, suggesting renal potassium and magnesium wasting. Nafcillin was replaced with daptomycin after consultation with Infectious Disease, and her potassium level and magnesium levels normalized within 24 hours. Her potassium at discharge was 4.3 mEq/L and magnesium was 2.0 mEq/L.

Discussion

Nafcillin-induced hypokalemia is rare. Nafcillin is a non-reabsorbable anion that causes increased sodium absorption in the collecting duct and makes the urinary lumen more negative, which facilitates potassium excretion. In this case, Nafcillin also contributed to hypomagnesemia, resulting in renal magnesium wasting.